I Had a Negative Experience While Tapering Off Prednisone Quickly

Michelle Gonzaba avatar

by Michelle Gonzaba |

Share this article:

Share article via email
Strength in Weakness column by Michelle Gonzaba / grief

I have a love-hate relationship with the corticosteroid prednisone. After I was diagnosed with myasthenia gravis (MG) in 2011,  prednisone gave me back my strength almost instantly. It was like a miracle, and I was extremely grateful. But I never expected the side effects that came with it.

Before prednisone, I hadn’t experienced many side effects from medications, and I didn’t think this would be any different. The joke was on me, though, because I ended up gaining over 30 pounds, I often sweated profusely, I had bad facial acne, and I had trouble sleeping. Although I couldn’t stand the side effects, I dealt with them because prednisone was the only thing that helped the weakness caused by MG.

About a year after I started taking it, along with my other medications, my doctor said I was doing well enough to start tapering off. I felt relieved and excited at the news. I would finally stop being a sweaty human with acne that looked like a beard.

Recommended Reading
memory and MG

Depression, Prednisone Use Linked to Cognitive Problems in Patients

The plan was to taper me from 80 mg a day to zero, so, I decreased my dosage by 20 mg every two weeks. I knew I might experience weakness while tapering, but I was too happy to worry about it.

As it turns out, it appears I had a negative reaction to lowering the dosage too quickly. (Interestingly, a study published earlier this year found that rapid tapering of high-dose prednisone appeared to be safe.) In my case, as I decreased the dosage, I ignored the weakness I started to feel, either because of my determination to stop taking the drug or my own ignorance. Although I was worsening, I talked myself into believing the weakness was a normal side effect of tapering.

But it felt like with every 20 mg I removed from my dosage, my remaining strength was sucked out of my body. When I got to the point that I could no longer go to the bathroom without assistance, I knew something was wrong.

My body wasn’t ready to go entirely without prednisone. The situation worsened until I eventually had to be rushed to the hospital in an ambulance and put on intravenous immunoglobulin therapy, an experience I found embarrassing. Although I knew tapering wouldn’t be easy, I never thought I’d end up in the hospital for two weeks.

That hospital stay was a life-changing moment for me. I suffered a myasthenic crisis that set my recovery back immensely. I ended up being intubated because of the crisis, which led to post-traumatic stress disorder and ongoing anxiety. My doctor had no choice but to increase my prednisone dosage back up to 80 mg a day so that my body could rest and heal.

After everything I had gone through to lower my prednisone dosage, I was right back where I started when I left the hospital.

My eagerness and determination to get better had trumped my own common sense. I should have immediately told my doctor when I first began to feel weak while tapering. Trying to rush things can lead to major health setbacks.

I know we all want to solve our problems as quickly as possible, but speed doesn’t always result in success. In fact, after that experience, I’ll take acne and sweat over a two-week hospitalization anytime.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

Comments

Peggy Hilbun avatar

Peggy Hilbun

Would like to talk with someone who has had mg for several years and taking a vig gamunex-c I was diagnosed in 2014 take IVIG monthly I am doing well now down to 5 mg of prednisone can still do housework walk without a walker and drive I am open for conversations about alternatives from a vig please respond

Reply
Norm avatar

Norm

Thanks for recounting your experience with tapering off of prednisone.

I have not found a good set of guidelines for how fast to taper. My neurologist said that the recurrence of ptosis and diplopia would be the first signs of relapse. I don't want any signs. So my first tapering step has been to go from 15 mg/day to 10 on alternate days -- an average of 12.5 mg per day. I don't know how long I will stay at this level. I'm playing it by ear.

I'm surprised that rapid tapering from high-dose prednisone is considered safe. Apparently it's not safe for everyone.

Reply
Amy avatar

Amy

I appreciate your honesty in this story. It’s not easy to have something like this happen and not have anxiety or ptsd over it. We can overlook symptoms until it’s too late because we want to believe we are getting better. I would not blame yourself as you do we are trained to listen to what doctors tell us to do. Sometimes we have to question them for our own safety.

Reply
Michelle Gonzaba avatar

Michelle Gonzaba

Thank you for the kind comment, Amy!

Reply
CathyF avatar

CathyF

Thank you for sharing your experience with Prednisone. My husband also suffered an mg crises, was hospitalized for 2 weeks, and was intubated during his stay in the Medical ICU. He was taking 60 mg daily. Over the course of 2 years his neurologist lowered the dosage. He currently takes 7.5 mg of Prednisone every other day. Thankful for our neurologist.

Reply
Michelle Gonzaba avatar

Michelle Gonzaba

I'm so sorry you and your husband had to go through that. I was intubated and it was a scary experience. But I'm so happy to hear he's doing better. Thanks for reading and commenting!

Reply
Thomas L Clark avatar

Thomas L Clark

The prednisone taper caper is an all times-sometimes. Just like this crazy disease this too must be individual. I was on 70 mg prednisone every other day. When the neuro told me to taper down she probably told me a specific procedure and I decremented over a month. She was visibly alarmed. I had no side effects however the dose pack never seems to work for me now.

Reply
Michelle Gonzaba avatar

Michelle Gonzaba

Exactly Thomas, MG affects all of us so differently. Thanks for reading and commenting. Hope you are doing well!

Reply
Byron Dienstbach avatar

Byron Dienstbach

I started treatment for MG, which was Occular at first in 2015. I had to ask for prednisone after a year, started at 20 mg in 2016 which resolved the double vision and ptosis over the next six months. General MG arrived around two years after diagnosis and persisted with pyridostigmine and 20 mg Prednisone thru June of 2019. I was weak from MG and my Neurologist ordered IVIg to start June 15th, in two days, yet when I called to inquire about my infusion apt., they advised no Gammaguard Ivig and there was a general shortage. I found out within six weeks that my Medicare RX plan could provide IVIg . rX plan confirmed they could provide IVIg with letter at end of August, Three emails to Neuro Dr. and 18 days later, I had MG crisis, 3 weeks in hospital, 2 more in Rehab. I now have AFIB which is common from intensive care intubation. Most Neurologists are not qualified to handle MG patents. My $400,000 in medical reduced to 79,000 by Medicare. Most qualified Malpractice lawyers shun cases with senior citizens unless they die. The Attorneys have to go outside the State to get a medical expert because the locals decline to testify against their colleagues. The duty of a Physician to manage a patients care is universally accepted. According to Federal Government study, Medicare rarely gets reimbursed, and senior citizens receive tiny fraction of what middle age plaintiffs do. My advise be very careful about picking a Neurologist, check their reviews, are they too old to manage their practice, how many MG patients have they had? Is the Hospital/ Clinic they work for poorly rated as was mine. MG crisis is bad enough without the feeling that I was abandoned by the medical profession and dysfunctional legal system.

Reply
Mario Sylvester avatar

Mario Sylvester

Good day
if you taper with your dosage your mindset must be 100% otherwise you will end up in ICU. Regards Mario

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

2021 Myasthenia Gravis Survey Results

BioNews Survey Infographic

Myasthenia Gravis News conducted a survey from Feb. 11-March 28 to gain greater insight into the characteristics of the MG community and disease management. Results of the survey have now been published. Click on the image to view the infographic, and click here to read the story.